Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Pittsburgh, PA

June 22, 2012Preston County, West Virginia; Garrett County, Maryland; Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 22, 2012, 1:40 PM EDT for Preston County, West Virginia; Garrett County, Maryland; Fayette County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2012, 1:40 PM EDT (17:40 UTC)
Expired
Jun 22, 2012, 2:15 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Garrett County, MD, Fayette County, PA, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS51 KPBZ 221740
SVRPBZ
MDC023-PAC051-WVC077-221815-
/O.NEW.KPBZ.SV.W.0050.120622T1740Z-120622T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
  NORTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 215 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAIRCHANCE...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  FAIRCHANCE...         CHALKHILL...          ELLIOTTSVILLE...
  BRUCETON MILLS...     CLIFTON MILLS...      FARMINGTON...
  HAZELTON...           MARKLEYSBURG...       MINERAL SPRING...
  FRIENDSVILLE...       ACCIDENT...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 BETWEEN MILE MARKERS 1 AND 7.
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 21 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND...DESTRUCTIVE HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE TO SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 3958 7933 3968 7977 3972 7977 3972 7985
      3988 7981 3983 7936 3978 7936 3978 7938
      3977 7937 3975 7939 3973 7939 3972 7929
TIME...MOT...LOC 1740Z 283DEG 19KT 3977 7972

$$
1 follow-up statement
341 
WWUS51 KPBZ 221759
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUN 22 2012

MDC023-PAC051-WVC077-221815-
/O.CON.KPBZ.SV.W.0050.000000T0000Z-120622T1815Z/
GARRETT MD-PRESTON WV-FAYETTE PA-
159 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR FAYETTE...PRESTON AND GARRETT COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELLIOTTSVILLE...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  BRUCETON MILLS...     ELLIOTTSVILLE...      CHALKHILL...
  CLIFTON MILLS...      FARMINGTON...         HAZELTON...
  MARKLEYSBURG...       MINERAL SPRING...     FRIENDSVILLE...
  ACCIDENT...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 21 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 11.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 3958 7933 3965 7963 3967 7972 3986 7966
      3985 7954 3983 7936 3978 7936 3978 7938
      3977 7937 3975 7939 3973 7939 3972 7929
TIME...MOT...LOC 1759Z 283DEG 20KT 3975 7961

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:22 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 10:22 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 AM EDT FRI JUN 22 2012

.SYNOPSIS...
A PASSING COLD FRONT WILL BRING SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM TODAY. HIGH PRESSURE WILL SUPPLY DRY WEATHER AND
NEAR NORMAL TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE FRONT WILL CONTINUE TO PUSH SOUTHEAST THROUGH THE REST OF THE
FORECAST AREA TODAY. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
ALONG AND JUST BEHIND THE BOUNDARY WILL SLOWLY CROSS THE REGION
THROUGH EARLY AFTERNOON.

MORNING SUNSHINE ACROSS THE SOUTH AND EAST WILL HELP TO
DESTABILIZE THE ATMOSPHERE...AND WILL TEND TO ADD SOME PUNCH TO
STORMS THAT DO DEVELOP. NOT EXPECTING ANYTHING SEVERE...BUT
ISOLATED STRONG STORMS ARE POSSIBLE SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
UPPER TROUGH AXIS WILL MOVE EAST OF THE FORECAST AREA SATURDAY
WITH NORTHWEST FLOW CONTINUING THROUGH THE REST OF THE WEEKEND.
DRY WEATHER WITH LOWER SURFACE DEW POINTS SHOULD PREVAIL INTO
SUNDAY AS SURFACE HIGH PRESSURE DRIFTS FROM THE GREAT LAKES INTO
THE MID ATLANTIC STATES.

TEMPERATURES WILL RETURN TO NEAR NORMAL READINGS WITH LOWS 55 TO
60 FRIDAY NIGHT AND MAINLY IN THE 50S SATURDAY NIGHT. DAYTIME
HIGHS SHOULD PEAK IN THE UPPER 70S TO LOWER 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STILL A GREAT DEAL OF UNCERTAINTY FOR THE ENTIRE LONG TERM. MADE
VERY LITTLE CHANGES TO PREVIOUS FORECAST.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL CROSS THE TERMINALS EARLY THIS MORNING,
BRINGING THE CHANCE OF SHOWERS. TEMPO GROUPS WITH SHOWERS ARE
FORECAST EVERYWHERE EXCEPT KFKL/KBVI. DAYTIME HEATING WILL FUEL
INSTABILITY AND ALLOW FOR COVERAGE TO INCREASE AS THE CONVECTION
CROSSES KLBE/KMGW. THERE IS A CHANCE OF THUNDERSTORMS THERE, WITH
MVFR CONDITIONS POSSIBLE.

THE COLD FRONT WILL PUSH SOUTHEAST OF THE TERMINALS THIS AFTERNOON,
BRINGING AN END TO SHOWERS AND THUNDERSTORMS. VFR CONDITIONS WILL
PREVAIL IN THE WAKE OF THE FRONT, WITH SKIES CLEARING THIS
EVENING. WINDS WILL BE NORTHWEST AT 5 TO 10 KTS IN THE WAKE OF THE
FRONT. SOME PATCHY MVFR FOG WILL BE POSSIBLE DURING THE PRE-DAWN
HOURS ON SATURDAY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
VFR CONDITIONS WILL PREVAIL SATURDAY AND MOST OF SUNDAY UNDER DRY
HIGH PRESSURE. A COLD FRONT WILL BRING POSSIBLE RESTRICTIONS
SUNDAY NIGHT INTO MONDAY FOLLOWED BY VFR CONDITIONS TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 22, 4:32 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT FRI JUN 22 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-230845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
432 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 1:10 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT FRI JUN 22 2012

WVZ012-021-221745-
MARION WV-WETZEL WV-
110 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION AND WETZEL
COUNTIES...

AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE
GROVE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PORTERS FALLS...      PINE GROVE...         WILEYVILLE...
  JACKSONBURG...        BIG RUN...            SMITHFIELD...
  KNOB FORK...          FOLSOM...             GRANGEVILLE...
  EARNSHAW...           CURTISVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3946 8049 3945 8051 3947 8072 3951 8074
      3956 8082 3966 8081 3967 8040 3965 8039
      3964 8040 3963 8038 3945 8039
Special weather statement, Jun 22, 1:12 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT FRI JUN 22 2012

PAZ031-075-076-221745-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-
112 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREENE AND SOUTHERN
FAYETTE COUNTIES...

AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF MASONTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL
DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEMACOLIN...          GREENSBORO...         CARMICHAELS...
  BOBTOWN...            MASONTOWN...          FAIRCHANCE...
  UNIONTOWN...          HOPWOOD...            OHIOPYLE...
  FARMINGTON...         ELLIOTTSVILLE...      CHALKHILL...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

ROUTE 43 BETWEEN MILE MARKERS 2 AND 7.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3997 7947 3973 7946 3974 8003 3992 8004

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:10 PM EDTSpecial Weather StatementPBZWetzel35 min
Jun 22, 2:08 PM EDTSpecial Weather StatementPBZPreston67 min
Jun 22, 2:20 PM EDTSpecial Weather StatementPBZGarrett55 min
Jun 22, 1:12 PM EDTSpecial Weather StatementPBZFayette33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Maryland, 2012Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.